Illinois, 2004

Tornado and Hail in Illinois, July 5, 2004

July 5, 2004 · NWS ILX · 7 events in 6 counties and zones

4 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 5, 9:41 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 9:41 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1041 AM CDT MON JUL 5 2004

.DISCUSSION...WILL UPDATE ZONES AND GRIDS BY 11 AM...WHEN FIRST
WATCH EXPIRES. STRONGEST STORMS CONTINUE TO TRACK TO THE
SOUTHEAST...WELL SOUTH OF CWA. STORMS TO THE NORTH OF THIS AREA HAVE
WEAKENED IN THE PAST HALF HOUR...BUT WILL BRING SOME RAIN TO THE
SOUTHERN HALF OF CWA FOR THE EARLY AFTERNOON HOURS. AS FOR HIGH
TEMPS...LOWERED THEM AT LEAST 5 DEGREES IN THE SOUTHEASTERN COUNTIES
AS CLOUDS AND RAIN WILL PREVENT THEM FROM RISING INTO THE LOWER 90S
AS FIRST FORECAST...SO MOST OF CWA TO SEE MID 80S FOR HIGHS TODAY.
WILL BACK OFF ON POPS LAST HALF OF AFTERNOON AS MCS DIES OFF...
THOUGH WILL STILL SEE ANOTHER ROUND OF RWS AND TRWS BY LATE THIS
AFTERNOON IN NORTHERN PORTIONS OF CWA AS DEVELOPING FRONTAL BOUNDARY
LIFTS NORTH OVER CENTRAL ILLINOIS AND SHORT WAVE CURRENTLY OVER
SOUTHEASTERN NEBRASKA LIFTS NORTHEAST INTO IOWA.
&&

.PREV DISCUSSION...
PLENTY OF CHALLENGES WITH PRECIPITATION...SEVERE WEATHER THREAT...
AND TEMPERATURES FOR TODAY AND TONIGHT.

LATEST 06Z SFC ANALYSIS PLACES SFC LOW ACROSS SOUTHERN CANADA WITH A
SFC COLD FRONT ACROSS LOWER MICHIGAN SOUTHWEST INTO NORTHERN
ILLINOIS. A SFC TROUGH AND OTHER SFC BOUNDARIES WERE ACROSS THE
PLAINS STATES. LATEST 0645Z IR SATELLITE PLACES A FEW CLOUDS ACROSS
NORTHEAST ILLINOIS AND OVER LAKE MICHIGAN. LATEST IR SATELLITE
PLACES PLENTY OF CLOUDS WITH CONVECTION ACROSS THE PLAINS STATES
MOVING EAST INTO PARTS OF THE MISSOURI VALLEY REGION. LATEST 0645Z
WATER VAPOR IMAGE PLACES A SHORT/WAVE ACROSS WISCONSIN/LAKE MICHIGAN
REGION...OTHER SHORT/WAVES WERE ACROSS THE PLAINS STATES. LATEST
0651Z KILX RADAR PLACES A FEW SCATTERED SHOWERS ACROSS NORTHERN
ILLINOIS WITH NO PCPN CURRENTLY ACROSS CENTRAL AND SOUTHEAST
ILLINOIS. ELECTING TO GO WITH MAINLY AN ETA SOLUTION THIS MORNING.

SHORT TERM...TODAY THROUGH WEDNESDAY...
ETA MODEL SHIFTS H50 TROUGH EAST ACROSS EASTERN U.S. WITH WEAK H50
RIDGING ACROSS GREAT LAKES REGION BY 00Z TUE. ETA DEVELOPS H50
TROUGH ACROSS PARTS OF THE UPPER MIDWEST SOUTH INTO THE PLAINS
STATES BY 12Z TUE...THEN SHIFTS H50 TROUGH EAST ACROSS THE UPPER
MIDWEST SOUTH INTO MS VALLEY REGION BY 00Z WED.-12Z WED. ETA PULLS
FRONT SOUTH AND IS ACROSS SOUTH CENTRAL ILLINOIS WITH SFC HIGH
PRESSURE ACROSS THE NORTHERN GREAT LAKES REGION BY 00Z TUE. SFC
FRONT LIFTS BACK NORTH SLIGHTLY AND IS ACROSS CENTRAL ILLINOIS WITH
SFC LOW ACROSS LAKE MICHIGAN BY 00Z WED. SFC LOW STRENGTHENS AND IS
ACROSS LAKE MICHIGAN WITH SFC BOUNDARY JUST EAST OF ILLINOIS.
TIME/HEIGHT CROSS SECTIONS INDICATES SOME LOW LEVEL RH RETURNING
THIS MORNING WITH MID AND HIGH LEVEL RH RETURNING BY 18Z MON. THEN
TIME/HEIGHT CROSS SECTIONS INDICATES DECENT RH AT ALL LEVELS FROM
00Z TUE-06Z TUE. TIME/HEIGHT CROSS SECTIONS THEN MAINTAINS DECENT
LOW LEVEL RH THROUGH 12Z WED. LATEST MODEL SOUNDINGS INDICATES
DECENT INSTABILITY THIS AFTERNOON WITH LI/S OF -7 TO -9 AND CAPES
2-3K J/KG FROM 18Z MON-06Z TUE. MODEL SOUNDING DATA ALSO INDICATES
DECENT 0-3KM STM REL HELICITY WITH VALUES ON ORDER OF 200 TO 350
M2/S2 FROM 00Z TUE-06Z TUE ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
THEN MODEL SOUNDINGS INDICATES GOOD INSTABILITY WITH LI/S OF -7 TO
-11 AND CAPES OF 3-4K J/KG FROM 18Z TUE-00Z WED. 850MB TEMPS ARE
+18C TO +20C ACROSS CWA BY 00Z TUE. THEN 850MB TEMPS DECREASE TO
+16C TO +19C ACROSS THE REGION BY 00Z WED...AND 850MB TEMPS DECREASE
TO +11C TO +16C BY 12Z WED. 310K ISENTROPIC SFC INDICATES SOME COND
PRES DEF AND DECENT LIFT ACROSS CWA BY 18Z MON-00Z TUE. THE BEST
COND PRES DEF REMAIN ACROSS IOWA AND NORTHERN ILLINOIS BY 00Z TUE.
THEN 310K ISENTROPIC SFC INDICATES DECENT LIFT WITH SOME COND PRES
DEF ACROSS CWA FROM 12Z TUE-00Z WED. SOME WEAK 250MB DIVERGENCE IS
ACROSS THE REGION BY 12Z MON WITH BETTER 250MB DIVERGENCE ACROSS
WEST CENTRAL ILLINOIS BY 18Z MON. SOME WEAK 250MB DIVERGENCE THEN
REMAINS ACROSS CWA FROM 00Z TUE-00Z WED. A GOOD 35-40KT 850MB LLJ IS
FEEDING INTO CONVECTIVE COMPLEX ACROSS THE PLAINS STATES THIS
MORNING. WILL MONITOR CURRENT RADAR TRENDS AND MAKE ANY LAST MINUTE
CHANGES TO POPS AND TEMPS. TEMPERATURES WILL AGAIN BE DIFFICULT.
LEANING ON COOLER GUIDANCE TEMPS FOR TODAY WITH SOME CLOUDS AND PCPN.

LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS PLACE REGION IN AREA OF STRONG WARM AIR ADVECTION RETURN ON
THURSDAY AND MAY NEED TO MONITOR FOR POTENTIAL PCPN RETURNING AS
EARLY AS THURSDAY WITH WAA. ADDED MORE CLOUDS AND MADE SOME
TEMPERATURE ADJUSTMENTS FROM THE CURRENT EXTENDED. WITH LOW
CONFIDENCE AT THIS TIME WILL NOT MAKE TOO MANY CHANGES FROM THE
CURRENT EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BYRD
Hazardous weather outlook, Jul 5, 10:25 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON JUL 5 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1125 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TWO WEATHER SYSTEMS WILL MOVE ACROSS ILLINOIS THIS AFTERNOON AND
TONIGHT AND PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. STORMS WILL
CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF ILLINOIS EARLY THIS
AFTERNOON WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

A SECOND DISTURBANCE OVER SOUTHEASTERN NEBRASKA WILL THEN MOVE INTO
THE AREA THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE AS THIS SYSTEM APPROACHES...MAINLY BEFORE MIDNIGHT. ONCE
AGAIN...DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED
TORNADO WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A RISK FOR SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND
TUESDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD ACROSS CENTRAL
ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR DAMAGING
WINDS AND LARGE HAIL BETWEEN 3 PM AND 11 PM.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING
HOURS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Champaign

When
July 5, 11:54 AM CST
Where
Champaign County, Ogden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -87.950

Thunderstorm Wind, Vermilion

When
July 5, 12:30 PM CST
Where
Vermilion County, Alvin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -87.600

Several trees and power lines were blown down.

Thunderstorm Wind, Peoria

When
July 5, 9:20 PM CST to 9:35 PM CST
Where
Peoria County, Trivoli
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -89.900

Thunderstorm winds blew down several trees and power lines.

Hail, Fulton

When
July 5, 9:26 PM CST to 10:00 PM CST
Where
Fulton County, 1 mi S of Smithfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -90.283

Tornado, Woodford

When
July 5, 9:40 PM CST
Where
Woodford County, 2 mi S of Spring Bay
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.783, -89.517

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Woodford

When
July 5, 9:47 PM CST
Where
Woodford County, 3 mi W of Metamora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -89.400

Hail, Lawrence

When
July 5, 10:30 PM CST
Where
Lawrence County, Lawrenceville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -87.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411955, 5411956, 5411958, 5411957, 5411959, 5411960, 5411961.